How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Doctor
Category: Medical
Satisfied Customers: 7381
Experience:  MBBS, MD, MCCM. Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I have a friend, who has justed started oxygen, for her c o

Customer Question

I have a friend, who has justed started oxygen, for her c o p d , her feet are swelling, and her toes and the front of her feet are turning black.
JA: Any recent injuries? How long have you been dealing with the swelling?
Customer: for about 10 days, her feet are very sore.
JA: Anything else in your medical history you think the doctor should know?
Customer: This is stage 4 COPD, and she has been on the oxygen for about 3 weeks.
Submitted: 5 months ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 5 months ago.

Hi,

Welcome to JA and thanks for this question. Im sorry to hear about your friend. Actually your friend needs to be taken to the ER IMMEDIATELY, the swelling of the feet along with the toes and feet turning black are a clear indicator of ischemia or lack of blood supply to the feet. This is UNLIKELY to be related to the use of oxygen as oxygen would NOT cause the blood supply to drop off in the feet. The black discoloration is more in line with a blood clot in the arteries or even due to peripheral arterial disease (SEVERE) in which the arteries are narrowed to such an extent that the blood supply to the distal tissues is compromised. This would also cause pain, swelling, numbness, cold feet. The diagnosis in case of both the above conditions is with a doppler ultrasound of the legs. This is an EXTREMELY important test which MUST be done AS soon as possible.

Swelling of the feet with change of color MUST be evaluated for lack of blood supply and my advice is to take her to the ER IMMEDIATELY. if this is NOT caught in time then it can lead to gangrene of the feet which can then only be managed with amputation of the feet.

The swelling etc can also be indicative of her heart not pumping adequately causing collection of fluid in the legs. but in either case a visit to the ER is recommended. But this is unlikely to be due to the oxygen.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Dr. Muneeb Ali replied 5 months ago.

Would you like to know anything else? Any clarifications or additional questions that you might have, i would be happy to answer them for you. If done for now, please remember to leave a positive rating as that is the only way we are compensated for our time spent helping you. You can continue to ask follow-up questions even after the rating.